Kansas, 2011Damaging Wind in Kansas, July 22, 2011
July 22, 2011 · NWS TOP · 1 event in 1 county or zone
A thunderstorm produced wind damage to a farm near Marysville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced wind damage to a farm near Marysville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 22, 2:38 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 22, 2:38 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT FRI JUL 22 2011
.DISCUSSION...
WATER VAPOR FROM 1845Z SHOWING THE NEXT IN A SERIES OF SHORTWAVE
TROUGHS MOVING THROUGH SOUTHERN CO WITH BACKING FLOW/MID LEVEL WARM
AIR ADVECTION AND CONVERGENCE ZONE RESIDING ACROSS MAINLY THE
NORTHWEST THIRD OF THE COUNTY WARNING AREA (CWA) WHERE A FEW
THUNDERSTORMS HAVE PERSISTED. WITH THE CONVERGENCE/INSTABILITY AND
APPROACH OF SHORTWAVE TROUGH...WOULD EXPECT TO SEE AT LEAST
ISOLATED SHOWERS/THUNDERSTORMS PERSISTING MAINLY IN THIS SAME AREA
INTO THE EARLY EVENING BEFORE WEAKENING/DIMINISHING TOWARDS
SUNSET...SO WENT WITH A DRY FCST AFTER MIDNIGHT FOR NOW...BUT
EVENING SHIFT WILL NEED TO MONITOR TRENDS TO SEE IF AN INCREASE IN
LOW LEVEL JET AND THE SHORTWAVE TROUGH SUPPORT A LONGER DURATION OF
THE CONVECTION INTO THE NIGHT. COULD SEE LOCALIZED STRONG WINDS WITH
SOME OF THE THUNDERSTORMS WITH THE EXPECTED DEEP MIXED LAYER
LINGERING INTO THE EARLY EVENING. STRONG MIXING HAS LOWERED
DEWPOINTS ACROSS THE SOUTHERN CWA...BUT SHOULD RECOVER OVERNIGHT
WITH LOWS STILL EXPECTED TO GENERALLY BE IN THE MIDDLE 70S.
ON SATURDAY...APPEARS THERE WILL STILL BE A SLIGHT CHANCE FOR
AFTERNOON CONVECTION OVER THE NORTHWEST CWA IN THE MOISTURE AXIS
AHEAD OF THE FRONT OVER NEBRASKA...AND ALSO OVER THE FAR
EAST/SOUTHEAST CWA WITHIN DEEPER 850 MOISTURE AXIS AND CONVERGENCE
ZONE. UNTIL THEN HOWEVER...FLOW SATURDAY VEERS A LITTLE MORE THAN
TODAY AND SIMILAR LOW LEVEL THERMAL PROFILES. SHOULD SEE THE HOTTER
AIR FURTHER NORTH ACROSS THE CWA THAN TODAY WITH HIGHS FROM NEAR 100
NORTHERN CWA TO THE 104 TO 106 DEGREE RANGE FROM TOPEKA SOUTH AND
WEST ALONG THE I-70/TURNPIKE CORRIDORS. HEAT INDICES SHOULD AGAIN
COMMONLY BE IN THE 105 TO 110 DEGREE RANGE...SO NO PLANS TO CHANGE
EXCESSIVE HEATING WARNING HEADLINES THROUGH THE DAY. 63
FOR SUNDAY...MODELS ARE CONVERGING ON A SOLUTION OF THE FRONTAL
BOUNDARY STALLING OUT ALONG OR JUST NORTH OF THE KS RIVER. BECAUSE
OF THIS THINK HIGHS ACROSS EAST CENTRAL KS COULD BE UP AROUND 100
ONCE AGAIN. THE UNCERTAINTY IN THE FORECAST COMES FROM CONVECTIVE
CHANCES AND RESULTING CLOUD COVER. WITH THE BOUNDARY ACTING AS A
FOCUS FOR CONVECTION AND LITTLE INHIBITION...THINK THERE COULD BE
SOME SCATTERED THUNDERSTORMS JUST ABOUT ANYWHERE. HOWEVER THINK THE
MORE LIKELY TIME WOULD BE DURING THE HEAT OF THE DAY SO CLOUD COVER
AND PRECIP MAY NOT DO A LOT TO COOL THE MAXIMUM TEMPS. WITH MOISTURE
POOLING BEHIND THE BOUNDARY AND TEMPS AROUND 100 AHEAD OF THE
FRONT...HEAT INDICES WILL AGAIN BE BETWEEN 105 AND 110. BECAUSE OF
THIS WILL EXTEND THE EXCESSIVE HEAT WARNING THROUGH THE DAY SUNDAY
FOR ALL BUT THE FAR NORTHERN COUNTIES WHERE HIGHS AROUND 90 ARE
FORECAST. NEVERTHELESS IT IS LIKELY TO STILL BE HUMID ACROSS THESE
COUNTIES. AS FOR CONVECTION...DEEP LAYER SHEAR IS WEAK SO WOULD
EXPECT POOR ORGANIZATION WITH UPDRAFTS GOING UP AND DOWN. STRONG
WIND GUSTS WOULD LIKELY BE THE MAIN CONCERN.
THE BOUNDARY OR REMNANT OUTFLOWS ARE EXPECTED TO REMAIN ACROSS THE
AREA THROUGH MONDAY. THEREFORE CONTINUED WITH CHANCE POPS FOR SOME
DIURNALLY DRIVEN CONVECTION. HIGHS SHOULD BE COOLER WITH LIGHT
EASTERLY AND SOUTHEASTERLY SFC WINDS ADVECTING LOWER TO MID 90S INTO
THE FORECAST AREA. HOWEVER WITH DEWPOINTS PROGGED TO HOLD IN THE
LOWER AND MID 70S...HEAT INDICES COULD STILL BE AROUND 100 AND
UNFORTUNATELY TAKING AWAY ANY PERCEIVED RELIEF.
TUESDAY AND WEDNESDAY CONTINUE TO LOOK HOT AND DRY WITH THE UPPER
RIDGE OVERHEAD AND 850 TEMPS WARMING BACK INTO THE UPPER 20S
CELSIUS. MODELS FLATTEN OUT THE UPPER RIDGE BY THE END OF THE WEEK
AND TRY TO BRING ANOTHER BOUNDARY INTO NORTHERN KS. THERE SEEMS TO
BE ENOUGH AGREEMENT BETWEEN THE GFS AND ECMWF TO INCLUDE SOME 20 TO
30 PERCENT CHANCE POPS FOR THURSDAY THROUGH FRIDAY. GIVEN THE
SYNOPTIC PATTERN IS DOES NOT LOOK LIKE TEMPS WILL SEE A SIGNIFICANT
COOL DOWN THROUGH THE END OF THE WEEK AND HAVE CONTINUED WITH MID TO
UPPER 90S FOR FRIDAY.
WOLTERS
&&
.AVIATION...
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HRS. AFTERNOON SHOWERS AND
THUNDERSTORMS LOOK TO REMAIN NORTH AND WEST OF THE TERMINAL SITES.
MHK WILL HAVE THE BEST CHANCE FOR CB BUT LEFT OUT OF THE TAF DUE TO
LOW CONFIDENCE. SOUTHERLY WINDS WILL ALSO CONTINUE FOR THE NEXT 24
HRS.
ANDERSON
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR KSZ008>012-020.
EXCESSIVE HEAT WARNING UNTIL 7 PM SUNDAY FOR KSZ021>024-026-
034>040-054>056-058-059.
&&
Hazardous weather outlook, Jul 22, 2:28 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT FRI JUL 22 2011
KSZ008>012-020>024-026-034>040-054>056-058-059-232030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
328 PM CDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS WILL OCCUR OVER NORTH CENTRAL AND
NORTHEAST KANSAS...MAINLY NORTH OF A LINE FROM HERINGTON TO
HIAWATHA. STRONG WINDS COULD OCCUR WITH SOME OF THESE STORMS.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THIS AFTERNOON FOR
HEAT INDICES AS HIGH AS 110 DEGREES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH THE DAY
SUNDAY ACROSS EAST CENTRAL KANSAS AND MUCH OF NORTHEAST AND NORTH
CENTRAL KANSAS. HEAT INDICES WILL AGAIN RANGE BETWEEN 104 AND 110
DEGREES SATURDAY AND SUNDAY AFTERNOONS.
SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH
MONDAY. SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF
STRONG GUSTY WINDS.
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY OVER NORTH CENTRAL
AND NORTHEAST KANSAS.
THE HOT WEATHER WITH TEMPERATURES AROUND 100 ARE LIKELY TO RETURN
FOR TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
WOLTERS
In the hours before
Special weather statement, Jul 22, 2:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT FRI JUL 22 2011
KSZ009-010-222145-
MARSHALL-WASHINGTON-
354 PM CDT FRI JUL 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN WASHINGTON COUNTIES...
THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND NORTHEASTERN
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE HANOVER...HOLLENBURG AND
BREMEN.
&&
LAT...LON 4000 9661 3977 9682 3980 9706 4001 9701
TIME...MOT...LOC 2054Z 216DEG 13KT 3980 9693
Thunderstorm Wind, Marshall
- When
- July 22, 3:45 PM CST to 3:50 PM CST
- Where
- Marshall County, 0.69 mi S of Marysville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.840, -96.650
Around a dozen trees were damaged on the west side of town. Trees were 2 to 3 feet in diameter with 8 to 10 in limbs blocking roadways.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333093.